The solution of a recursive sequence arising from a combinatorial problem in botanical epidemiology

Z. AlSharawi, A. Burstein, M. Deadman, A. Umar

Research output: Contribution to journalArticle

2 Citations (Scopus)


One of the central problems in botanical epidemiology is whether disease spreads within crops in a regular pattern or follows a random process. In this study, we consider a row of n plants in which m are infected. We then develop a rigorous mathematical approach to investigate the total number of ways to obtain k isolated individuals among m infected plants. We give a recurrence relation in three parameters that describes the problem, then we find a closed-form solution, and give two different approaches to tackle the proof. Finally, we find interesting formulae for the expectation and variance of the random variable that represents the number of infected and isolated plants.

Original languageEnglish
Pages (from-to)981-993
Number of pages13
JournalJournal of Difference Equations and Applications
Issue number6
Publication statusPublished - 2013



  • binomial coefficients
  • hypergeometric function
  • recurrence relation
  • spread of disease

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Applied Mathematics
  • Analysis

Cite this